Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 143, NWS Columbia, SC

July 22, 2005Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2005, 7:22 PM EDT for Lancaster County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2005, 7:22 PM EDT (23:22 UTC)
Expired
Jul 22, 2005, 7:48 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:30 PM EDTTSTM WND DMGHeath Springs, SCLYCNHES RIVER ELECTRIC COOPERATIVE REPORTED TREES AND TREE LIMBS FELL ON POWER LINES AND KNOCKED THEM DOWN IN THE HEATH SPRINGS-PLEASANT HILL AREA LAST NIGHT 7/22/05 AT AROUND 730 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 222323
SVRCAE
SCC057-230000-
/O.NEW.KCAE.SV.W.0143.050722T2322Z-050723T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTH OF HEATH
  SPRINGS...OR ABOUT 8 MILES SOUTHEAST OF LANCASTER...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF KERSHAW BY 755 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3480 8058 3461 8076 3453 8060 3462 8042

$$
CDL
1 follow-up statement
000 
WWUS52 KCAE 222348
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT FRI JUL 22 2005

SCC057-222356-
/O.CAN.KCAE.SV.W.0143.000000T0000Z-050723T0000Z/
LANCASTER SC-
746 PM EDT FRI JUL 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AS IT MOVED IN TO EASTERN LANCASTER 
COUNTY AND NO LONGER POSSES A SEVERE WEATHER THREAT.

LAT...LON 3480 8058 3461 8076 3453 8060 3462 8042

$$

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:53 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 1:53 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE LAPS ANALYSIS INDICATES MODERATE TO STRONG INSTABILITY
ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON WITH CAPES 3000 TO
3500 J/KG AND LI AROUND -7. TROPICAL AIRMASS REMAINS IN PLACE WITH
DEWPOINTS IN THE MID TO UPPER 70S. SURFACE TROUGH ACROSS EASTERN
MIDLANDS FROM OGB TO SSC/PEE DEE REGION AT THE MOMENT. CURRENT
RADAR SHOWING A FEW SHOWERS DEVELOPING IN THE MIDLANDS. SATELLITE
SUGGESTS OUTFLOW BOUNDARY FROM MESOSCALE CONVECTIVE SYSTEM HAS
MOVED INTO NORTH GEORGIA AND INTO THE UPSTATE SOUTH CAROLINA. A
FEW THUNDERSTORMS ALONG THIS BOUNDARY. UPPER TROUGH IN THE
NORTHEASTERN STATES/GREAT LAKES AMPLIFYING SLIGHTLY THIS AFTERNOON
AS SHORT WAVES MOVING ACROSS MIDDLE ATLANTIC STATES. MODELS AND
WATER VAPOR SUGGEST SHORT WAVE WILL MOVE ACROSS SOUTH CAROLINA
THIS EVENING. BOTH NAM/GFS SHOW MID LEVEL OMEGA THIS EVENING.
EXPECT GOOD CHANCE THUNDERSTORMS THIS EVENING. SURFACE TROUGH
MOVES TO THE COASTAL REGION SATURDAY MORNING...DRIER
AIR...ESPECIALLY ALOFT WILL FILTER INTO THE REGION. UPPER RIDGE
BUILDING SLOWLY IN FROM THE WEST DURING THE DAY. MODEL SOUNDINGS
SHOW AT LEAST MODERATE INSTABILITY DURING THE AFTERNOON AS LOW TO
MID LEVEL LAPSE RATES INCREASE BUT STRONG MID LEVEL CAP EXPECTED.
SOUNDINGS VERY UNSTABLE SUNDAY WITH ETA BUFKIT CAPES ABOVE 3000
J/JG SHOWALTER INDEX -5...SHORT WAVE COMING AROUND RIDGE (RING OF
FIRE)... MAY TRIGGER A FEW THUNDERSTORMS IN THE
AFTERNOON...HOWEVER EXPECT MOST ACTIVITY OVER THE WEEKEND NEAR THE
COAST ASSOCIATED WITH SEA BREEZE FRONT/COASTAL TROUGH. MOS
CONSENSUS POPS ARE QUITE LOW BOTH DAYS. MOS TEMPS LOOK OK...NEAR
MAV GUIDANCE. SINCE SLIGHTLY DRIER AIR EXPECTED SUNDAY...3 HOUR
CRITERIA FOR HEAT ADVISORY NOT MET...RANGE AT THIS TIME 100 TO 105
DEGREES.

WILL CANCEL THIS AFTERNOONS HEAT ADVISORY WITH THIS PACKAGE.

TROPICAL STORM FRANKLIN NORTH OF THE BAHAMAS EXPECTED TO REMAIN
OFFSHORE OF FLORIDA COAST IN THE SHORT TERM...PLEASE REFER TO TPC/NHC
GUIDANCE PRODUCTS.

.LONG TERM (MONDAY THROUGH FRIDAY)...
UPPER RIDGE OVER THE AREA MONDAY...WILL REMOVE POPS...LONG RANGE
GUIDANCE SUGGESTS RIDGE WILL WEAKEN/MOVE OFF THE COAST TUESDAY
WITH SURFACE TROUGH RE-ESTABLISHED ACROSS THE AREA THROUGH MID TO
LATE WEEK. LOW CHANCE AFTERNOON THUNDERSTORMS EARLY IN THE PERIOD
INCREASING CHANCE LATE WEEK. BROAD UPPER TROUGH CENTERER IN THE
GREAT LAKES WITH SURFACE COLD FRONT APPROACHING SOUTH CAROLINA
THURSDAY AND HANGING UP IN THE UPSTATE/MOUNTAINS FRIDAY. MOISTURE
ADVECTION INTO THE AREA AND MODERATE INSTABILITY SHOULD RESULT IN
CHANCE THUNDERSTORMS.

&&

.AVIATION...
PLENTY OF MOISTURE AVAILABLE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SURFACE TROUGH MOVING INTO THE CAE CWA THAT COULD
HELP TRIGGER THUNDERSTORMS BUT ALSO BRING DRIER AIR TO AREA THAT MAY
LIMIT THUNDERSTORM DEVELOPMENT. STILL A CHANCE THOUGH INTO EVENING
HOURS. GENERALLY VFR BUT IFR-MVFR CONDITIONS POSSIBLE IN SHOWERS AND
THUNDERSTORMS. ACTIVITY MAY CONTINUE ON UNTIL NEAR MIDNIGHT. AIRMASS
STILL WARM AND MUGGY AND PATCHY FOG WITH VBSYS 3-5 MILES NEAR
SUNRISE SATURDAY BUT MAINLY LOCATIONS LIKE AGS-OGB.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 22, 5:00 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI JUL 22 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT.
A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS...MAINLY
LATE THIS AFTERNOON AND THIS EVENING. VERY HEAVY RAIN WILL OCCUR
WITH A FEW OF THE THUNDERSTORMS WITH A THREAT OF FLASH FLOODING.

HEAT INDEX VALUES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE
IN AREAS WEST AND NORTH OF COLUMBIA...AND AROUND 105 DEGREES
SOUTH AND EAST OF COLUMBIA. A HEAT ADVISORY HAS BEEN POSTED
FOR THE AREA SOUTH AND EAST OF COLUMBIA.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:15 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Edgefield, McCormick15 hr
Jul 22, 7:05 PM EDTSevere Thunderstorm WarningCAELancaster25 min
Jul 22, 7:10 PM EDTSevere Thunderstorm WarningCAEFairfield35 min
Jul 22, 7:57 PM EDTSevere Thunderstorm WarningCAERichland33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.